Alert archive / Mississippi / Tornado Warnings in 2009

Tornado Warning 43, NWS New Orleans, LA

May 6, 2009Amite County, Pike County, Mississippi

NWS New Orleans, LA issued this tornado warning at May 6, 2009, 3:17 PM CDT for Amite County, Pike County, Mississippi. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2009, 3:17 PM CDT (20:17 UTC)
Expired
May 6, 2009, 3:45 PM CDT
In force
28 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties Amite County, MS, Pike County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 12:37 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2009-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2009-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2140 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
2.9
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 062017
TORLIX
MSC005-113-062045-
/O.NEW.KLIX.TO.W.0043.090506T2017Z-090506T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
317 PM CDT WED MAY 6 2009

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN AMITE COUNTY IN SOUTHERN MISSISSIPPI...
  NORTHWESTERN PIKE COUNTY IN SOUTHERN MISSISSIPPI...
  THIS INCLUDES THE CITY OF MCCOMB...

* UNTIL 345 PM CDT

* AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 13 MILES
  NORTHWEST OF SUMMIT...OR 15 MILES NORTHWEST OF MCCOMB...MOVING EAST
  AT 20 MPH.

* THE TORNADO WILL BE NEAR...
  SUMMIT AND 7 MILES NORTH OF MCCOMB BY 345 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
WEDNESDAY EVENING FOR SOUTHERN MISSISSIPPI.

&&

LAT...LON 3135 9032 3121 9038 3130 9064 3136 9063
      3136 9033
TIME...MOT...LOC 2017Z 289DEG 19KT 3140 9063

$$
2 follow-up statements
000 
WWUS54 KLIX 062031
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
331 PM CDT WED MAY 6 2009

MSC005-062041-
/O.CAN.KLIX.TO.W.0043.000000T0000Z-090506T2045Z/
AMITE MS-
331 PM CDT WED MAY 6 2009

...THE TORNADO WARNING FOR NORTHEASTERN AMITE COUNTY IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
WEDNESDAY EVENING FOR SOUTHERN MISSISSIPPI.

LAT...LON 3135 9032 3126 9036 3130 9055 3135 9055
      3136 9033
TIME...MOT...LOC 2031Z 282DEG 21KT 3139 9053

$$

MSC113-062045-
/O.CON.KLIX.TO.W.0043.000000T0000Z-090506T2045Z/
PIKE MS-
331 PM CDT WED MAY 6 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR
NORTHWESTERN PIKE COUNTY...

AT 331 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 8 MILES NORTHWEST OF
SUMMIT...OR 11 MILES NORTH OF MCCOMB...MOVING EAST AT 25 MPH.

THE TORNADO WILL BE NEAR...
  6 MILES NORTH OF SUMMIT BY 345 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
WEDNESDAY EVENING FOR SOUTHERN MISSISSIPPI.

&&

LAT...LON 3135 9032 3126 9036 3130 9055 3135 9055
      3136 9033
TIME...MOT...LOC 2031Z 282DEG 21KT 3139 9053

$$
000 
WWUS54 KLIX 062043
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
343 PM CDT WED MAY 6 2009

MSC113-062045-
/O.CON.KLIX.TO.W.0043.000000T0000Z-090506T2045Z/
PIKE MS-
343 PM CDT WED MAY 6 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR
NORTHWESTERN PIKE COUNTY...

RADAR HAS SHOWN THAT THE ROTATION AND STRENGTH OF THE THUNDERSTORMS 
HAS WEAKEN CONSIDERABLY. SO THE TORNADO WARNING WILL EXPIRE AT 345 
PM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
WEDNESDAY EVENING FOR SOUTHERN MISSISSIPPI.

&&

LAT...LON 3135 9032 3126 9036 3130 9055 3135 9055
      3136 9033
TIME...MOT...LOC 2041Z 282DEG 21KT 3138 9046

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at May 6, 3:04 PM CDT, 13 minutes earlier.

Area forecast discussion, May 6, 3:04 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
304 PM CDT WED MAY 6 2009

.SHORT TERM...
LATEST SURFACE ANALYSIS CONTINUE TO SHOW A MESOHIGH OVER CENTRAL
MISSISSIPPI WITH BEST PUSH SOUTHEAST. IN ADDITION...A SURFACE LOW OVER
CENTRAL KENTUCKY WAS DRAGGING A COLD FRONT FROM CENTRAL KENTUCKY
TO NORTH ARKANSAS TO NORTH CENTRAL TEXAS. IR SATELLITE IMAGERY AND
UPPER AIR ANALYSIS SHOWED THE TROUGH AXIS ALONG THE SPINE TO THE
MISSISSIPPI RIVER AND CLOUD TOP TEMPS MAINTAINING MINUS -65C
ACROSS CENTRAL MISSISSIPPI. IN ADDITION...ISOTACH ANALYSIS FROM
PROFILERS REVEALED A 100 TO 11O NW JET ACROSS KANSAS AND OKLAHOMA
BEHIND THE TROUGH AXIS. GFS AND NAM ARE QUICK AT SHIFTING THE AXIS
EAST DURING THE NEXT 3 HOURS...THUS OUR SEVERE THREAT WILL LIKELY
DIMINISH AFTER 5 PM. WILL WAIT TO DROP COUNTIES OUT OF THE
BOX...WOULD LIKE TO DROP ALL AT ONCE WHICH MAY OCCUR AROUND 5 PM.
NORTHWEST TO WEST FLOW WILL SPREAD ACROSS THE MID AND LOWER
MISSISSIPPI VALLEY THROUGH THURSDAY. PW VALUES WILL DECREASE AS
DRY AIR FROM THE WEST WILL DISPLACE PW VALUES OF 1.5 TO 1.7 EARLY
THURSDAY ACROSS THE NORTH HALF TO NEAR 1 INCH BY FRIDAY. IN
ADDITION...THICKNESS LAYER VALUES WILL INCREASE TOWARD THE
WEEKEND. 18

.LONG TERM...
WEST FLOW ALOFT WILL PERSIST THROUGH THE WEEKEND. WILL BE HARD TO
PEG PW VALUES AS NO REAL SYNOPTIC FEATURE WILL HELP THE MOISTURE
CONVERGE OR POOL IN ONE AREA THROUGH SATURDAY. BY EARLY SUNDAY...A
TROUGH AXIS IN THE NORTHERN STREAM WILL DRAG A COLD FRONT INTO THE
SOUTH...BUT NORTH OF THE FORECAST AREA. POOLING OF MOISTURE WILL
OCCUR ALONG AND JUST SOUTH OF THE PESKY BOUNDARY FROM SUNDAY
THROUGH MONDAY. WILL MAINTAIN 20 PERCENTS FOR THE NORTH HALF OF
THE FORECAST AREA SUNDAY THROUGH MONDAY NIGHT. GFS IS A LITTLE
MORE AGGRESSIVE THAN ECMWF WITH AMPLIFYING A RIDGE OVER THE
EASTERN CONUS MID NEXT WEEK. 18

&&

.AVIATION...
...PRELIMINARY 00Z AVIATION DISCUSSION...

NOT MUCH OVERALL CHANGE IN THE AIRMASS IS EXPECTED OVER THE NEXT 24
HOURS.  AS A RESULT...ANOTHER ROUND OF LOW CEILINGS AND VISIBILITY
RESTRICTIONS CAN BE EXPECTED FOR TONIGHT.  INITIALLY...VFR
CONDITIONS WILL BE PREDOMINANT...WITH A MID-LEVEL BROKEN DECK IN
PLACE.  IN ADDITION...GUSTY WINDS IN EXCESS OF 12 KNOTS WILL BEGIN
TO QUICKLY WANE SHORTLY AFTER 00Z...WITH WINDS EXPECTED TO BECOME
VERY LIGHT BY 06Z.  THESE LIGHTER WINDS ARE NOT ONLY AT THE
SURFACE...BUT WILL ALSO BE NOTICED IN THE BOUNDARY LAYER...AS A
BROAD MID AND UPPER LEVEL RIDGE AXIS BEGINS TO BUILD IN FROM THE
WEST.  WITH LIGHT WINDS...MODEL SOUNDINGS INDICATE A FAIRLY DEEP
SURFACE INVERSION WILL DEVELOP OVER THE AREA.  KMCB WILL BE MOST
IMPACTED...WITH LIFR CEILINGS AND VISIBILITIES EXPECTED AFTER 08Z.
AT KBTR...KMSY...AND KGPT...MVFR AND IFR CEILINGS ARE EXPECTED AFTER
08Z.  AFTER 14Z...THE INVERSION SHOULD BEGIN TO MIX OUT...WITH AN
MVFR DECK REMAIN IN PLACE THROUGH THE MORNING HOURS.  VFR CONDITIONS
SHOULD TAKE HOLD AFTER 18Z AT ALL TERMINALS...AS THE ATMOSPHERE
BECOMES FULLY MIXED...AND DRIER AIR BEGINS TO WORK IN ALOFT. 32

&&

.MARINE...
MID AND UPPER LEVEL RIDGING WILL BEGIN TO BUILD IN TONIGHT IN THE
WAKE OF A FAST MOVING SHORT WAVE TROUGH CURRENTLY SLIDING THROUGH
THE LOWER MISSISSIPPI VALLEY.  THIS RIDGING WILL LEAD TO LIGHTER
GRADIENT FLOW OVERNIGHT...WHICH WILL IN TURN ALLOW SEAS TO FALL
OVERNIGHT.  DEEP SOUTHERLY FLOW IN THE LOW LEVELS...ON THE WESTERN
PERIPHERY OF A SURFACE RIDGE PARKED OVER FLORIDA WILL REMAIN IN
CONTROL THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK.  HOWEVER...THE
FLOW WILL REMAIN LIGHT...AS NO MAJOR LOW PRESSURE SYSTEMS ARE
EXPECTED TO DEVELOP TO THE NORTH OR WEST OF THE REGION THROUGH THE
PERIOD.  32

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  69  88  70  89 /  30  20  10  10
BTR  74  88  72  91 /  20  20  10  10
MSY  76  88  72  88 /  20  10  10  10
GPT  75  85  73  85 /  30  10  10  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

18/32
Hazardous weather outlook, May 6, 10:56 AM CDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1056 AM CDT WED MAY 6 2009

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-071200-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1056 AM CDT WED MAY 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS
SOUTHWEST MISSISSIPPI AND ACROSS THE NORTHERN PARTS OF THE FLORIDA
PARISHES. THE MAIN THREATS FROM STRONG AND SEVERE THUNDERSTORMS
WILL BE LARGE HAIL...STRONG POSSIBLY DAMAGING WINDS...AND FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY...OTHERWISE IT
WILL BE DRY WITH VERY WARM TO HOT TEMPERATURES FOR DAYTIME HIGHS.

REPEAT HEAVY RAINFALL EVENTS WELL TO THE NORTH OF THE OUTLOOK AREA
WILL CONTINUE TO CAUSE RISES ON THE LOWER MISSISSIPPI RIVER AND
THE ATCHAFALAYA RIVER. THE MISSISSIPPI RIVER AT RED RIVER LANDING
IS EXPECTED TO RISE ABOVE FLOOD STAGE ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED OVER PORTIONS OF THE AREA LATER TODAY.

Nearby

Tornado Warnings in Mississippi, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.